Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 8, 20154 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2015, 6:12 PM MDT for 4 counties in South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 6:12 PM MDT (00:12 UTC)
Expired
Aug 8, 2015, 7:00 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS53 KABR 090012
SVRABR
SDC041-107-117-119-090100-
/O.NEW.KABR.SV.W.0182.150809T0012Z-150809T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 712 PM CDT /612 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SOUTHERN LAKE OAHE...OR 26 MILES WEST OF ONIDA...MOVING NORTH AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUSH'S LANDING AROUND 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4464 10053 4469 10072 4515 10066 4496 10030
TIME...MOT...LOC 0012Z 193DEG 27KT 4474 10060 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
379 
WWUS53 KABR 090038
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT AUG 8 2015

SDC117-090047-
/O.CAN.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
STANLEY SD-
738 PM CDT SAT AUG 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0037Z 193DEG 27KT 4493 10054 

$$

SDC041-107-119-090100-
/O.CON.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
DEWEY SD-SULLY SD-POTTER SD-
738 PM CDT SAT AUG 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN DEWEY...NORTHWESTERN SULLY AND
SOUTHWESTERN POTTER COUNTIES...

AT 737 PM CDT /637 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES SOUTH OF LAKE OAHE...OR 27 MILES NORTHWEST OF ONIDA...MOVING
NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DEWEY...NORTHWESTERN SULLY AND SOUTHWESTERN POTTER
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0037Z 193DEG 27KT 4493 10054 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
228 
WWUS53 KABR 090100
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT SAT AUG 8 2015

SDC041-107-119-090110-
/O.EXP.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
DEWEY SD-SULLY SD-POTTER SD-
800 PM CDT SAT AUG 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY...
NORTHWESTERN SULLY AND SOUTHWESTERN POTTER COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0059Z 193DEG 27KT 4493 10054 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:18 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 8, 2:18 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT SAT AUG 8 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON)
ISSUED AT 317 PM CDT SAT AUG 8 2015

STALLED/WASHED OUT FRONT RUNS ACROSS THE CWA FROM EAST TO WEST. NAM
INDICATES WE SHOULD BE CLOSE TO THE CONVECTIVE TEMPERATURE...WITH
UPWARDS OF 2000 J/KG CAPE AND 30 TO 40KT 0-6KT MAINLY UNIDIRECTIONAL
SHEAR AT KATY. WE LACK UPPER SUPPORT THOUGH...AND THAT IS LIKELY WHY
A CAMS ARE MAINLY DRY WITH A FEW ISOLATED/WEAK CELLS DEPICTED ALONG
THE FRONT...ALONG AND EAST OF THE COTEAU. MAIN FOCUS IS ON THE WAVE
MOVING ACROSS THE ROCKIES THIS AFTERNOON...EJECTING INTO THE DAKOTAS
THIS EVENING/OVERNIGHT...DRIFTING ACROSS THE FORECAST AREA
SUNDAY...AND FINALLY HEADING SOUTHEAST SUNDAY NIGHT AS IT ROUNDS THE
RIDGE AND IS INTEGRATED INTO NORTHWEST FLOW. CAMS ALL SUGGEST SOME
FORM OF MCS MOVING ACROSS THE CWA LATE THIS EVENING/OVERNIGHT...AND
WHILE THERE IS LITTLE EVIDENCE FOR LOW LEVEL JET SUPPORT...THE LEFT
EXIT REGION OF A 70KT JET MAY BE SUFFICIENT TO SUPPORT THIS OUTCOME.
REMNANT CONVECTION WILL CONTINUE INTO THE MORNING HOURS AND
CONVECTIVE DEBRIS MAY LIMIT INSTABILITY SUNDAY. IS THIS IS NOT THE
CASE...THEN WE COULD SEE A PERIOD IN THE EARLY AFTERNOON WITH
CONVECTIVE DEVELOPMENT BEFORE STORMS SINK SOUTHEAST AND OUT OF THE
CWA. MLCAPE VALUES ARE AGAIN AROUND 2000J/KG...ALTHOUGH 0-6KM SHEAR
IS CLOSER TO 40 TO 50KTS...ALONG WITH MORE DIRECTIONAL SHEAR. COOLER
AIR FOLLOWS FOR MONDAY AM...ALTHOUGH A FEW SHOWERS MAY STRAGGLE OVER
THE CWA AS THE UPPER WAVE IS SLOW MOVING. HIGH PRESSURE DOMINATES
THE REST OF THE PERIOD.

.LONG TERM...(MONDAY EVENING THROUGH SATURDAY)
ISSUED AT 317 PM CDT SAT AUG 8 2015

VERY GOOD AGREEMENT WITH THE MODELS DURING THE LONG TERM WITH THE
UPPER LEVEL FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE UPPER LEVEL
HIGH PRESSURE AREA OVER THE SOUTHERN US WITH A RIDGE AXIS EXTENDING
NORTHWARD INTO CANADA AND A LARGE UPPER LEVEL LOW PRESSURE AREA OFF
THE WEST COAST. THIS HIGH PRESSURE AREA AND RIDGE WILL MOVE VERY
LITTLE THROUGH THE WEEK WITH SOME BUILDING HEIGHTS/WARMER AIR
PUSHING INTO OUR REGION. WITH GENERAL SUBSIDENCE OVER OUR
REGION...SKIES SHOULD BE MOSTLY CLEAR/MOSTLY SUNNY WITH ABOVE NORMAL
TEMPERATURES MAINLY IN THE MID 80S TO THE LOWER 90S. THE MODELS SHOW
THE UPPER LOW PRESSURE AREA OFF THE WEST COAST LIFTING
NORTHEAST...OPENING UP AND WEAKENING AS IT MOVES INTO SOUTHERN
CANADA LATE IN THE PERIOD. THIS WILL KNOCK THE RIDGE DOWN OVER OUR
REGION ALONG WITH BRINGING A SURFACE FRONT IN FROM THE WEST FRIDAY
NIGHT AND SATURDAY BRINGING BACK SOME CHANCES OF SHOWERS AND STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT AUG 8 2015

A WEAK SURFACE FRONTAL BOUNDARY EXTENDING SOUTHWEST TO NORTHEAST
ACROSS THE REGION WILL HAVE MAINLY MID AND HIGH LEVEL CLOUDS
OVERRUNNING IT THROUGH THE AFTERNOON AND NIGHT ALONG WITH A FEW HIGH
BASED SHOWERS AND STORMS.  AN UPPER LEVEL SHORT WAVE TROUGH MOVING
IN FROM WEST THIS EVENING THROUGH SUNDAY MORNING WILL BRING IN
BETTER CHANCES OF SHOWERS/STORMS WHICH MAY AFFECT ALL TAF LOCATIONS.
DID NOT PUT ANY SHOWERS AND STORMS IN THE TAFS AT THIS TIME.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Aug 8, 3:20 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT SAT AUG 8 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND EAST OF A
LINE FROM SISSETON TO CLARK. SEVERE STORMS ARE NOT EXPECTED.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FOR
LOCATIONS WEST OF THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OF SUNDAY. SOME
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Aug 8, 4:31 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM MDT SAT AUG 8 2015

SDZ033-082300-
STANLEY SD-
431 PM MDT SAT AUG 8 2015

...SPECIAL WEATHER STATEMENT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYES...OR 30 MILES WEST OF FORT PIERRE...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUNKER...BROWN CHURCH...SANSARC AND HAYES.

LAT...LON 4418 10089 4423 10113 4459 10103 4437 10068
TIME...MOT...LOC 2231Z 198DEG 26KT 4428 10098

TDK
Local storm report, Aug 8, 5:19 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     6 E HAYES               44.37N 100.90W
08/08/2015  E60 MPH          STANLEY            SD   CO-OP OBSERVER

            DIME HAIL. BRANCHES BROKEN OFF TREES AND SHINGLES BLOWN
            OFF HOUSE.

&&

EVENT NUMBER ABR1500753

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:08 PM MDTSpecial Weather StatementABRPotter52 min
Aug 8, 7:23 PM MDTSevere Thunderstorm WarningABRDewey, Potter52 min
Aug 8, 8:19 PM MDTSevere Thunderstorm WarningABRJones56 min
Aug 8, 11:38 PM MDTSpecial Weather StatementABRDewey, Walworth67 min
Aug 8, 11:42 PM MDTSpecial Weather StatementABRJones33 min
Aug 9, 1:38 AM MDTSpecial Weather StatementABRBrule37 min
Aug 9, 2:08 AM MDTSpecial Weather StatementABREdmunds, Faulk52 min
Aug 9, 2:59 AM MDTSpecial Weather StatementABREdmunds61 min
Aug 9, 4:17 AM MDTSevere Thunderstorm WarningABRBrown, Day24 min
Aug 9, 6:31 AM MDTSevere Thunderstorm WarningABRCodington, Day, Grant21 min
Aug 9, 12:00 PM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth45 min
Aug 9, 1:20 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk40 min
Aug 9, 1:36 PM MDTSevere Thunderstorm WarningABRBuffalo39 min
Aug 9, 1:52 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter38 min
Aug 9, 2:29 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde46 min
Aug 9, 3:01 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Spink44 min
Aug 9, 3:47 PM MDTSevere Thunderstorm WarningABRClark, Spink43 min
Aug 9, 4:30 PM MDTSevere Thunderstorm WarningABRClark, Hamlin, Spink45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.